Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 45, NWS Fort Worth, TX

October 19, 20024 counties in Texas

NWS Fort Worth, TX issued this flash flood warning at Oct 19, 2002, 2:51 AM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2002, 2:51 AM CDT (07:51 UTC)
Expired
Oct 19, 2002, 5:45 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Collin County, TX, Dallas County, TX, Hunt County, TX, Rockwall County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 73 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 190751
FFWFTW
TXC085-113-231-397-191045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
250 AM CDT SAT OCT 19 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLLIN COUNTY IN NORTH CENTRAL TEXAS
  DALLAS COUNTY IN NORTH CENTRAL TEXAS
  HUNT COUNTY IN NORTH CENTRAL TEXAS
  ROCKWALL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 545 AM CDT

AT 245 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN...FROM THE MID 
CITIES...TO NEAR GREENVILLE. HEAVY RAIN WILL CONTINUE OVER THE 
WARNING AREA DURING THE NEXT COUPLE OF HOURS. HOURLY RAINFALL RATES 
IN EXCESS OF 2 INCHES ARE POSSIBLE...PARTICULARLY IN AREAS NEAR 
GARLAND...PLANO...MCKINNEY...AND GREENVILLE.

NUMEROUS WATER RESCUES WERE REPORTED IN HUNT COUNTY. THE GROUND 
REMAINS VERY SATURATED FROM FRIDAYS RAINS...AND ANY ADDITIONAL 
RAINFALL WILL ONLY WORSEN ROAD CONDITIONS. BE AWARE OF AREAS THAT 
ARE PRONE TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3258 9705 3258 9656 3283 9654 3290 9601
          3335 9588 3339 9682 3299 9681 3298 9702
1 follow-up statement
000 
WGUS74 KFWD 190948
FFSFTW
TXC085-113-231-397-191045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
445 AM CDT SAT OCT 19 2002

...A FLASH FLOOD WARNING CONTINUES FOR HUNT...COLLIN...DALLAS AND 
ROCKWALL COUNTIES UNTIL 545 AM CDT...

HEAVIEST RAIN BAND CONTINUES TO MOVE EAST THROUGH HUNT COUNTY WHERE 
AN ADDITIONAL 1/2 TO 1 INCH OF RAIN IS POSSIBLE THROUGH THE WARNING 
TIME. THE HEAVY RAIN HAS GENERALLY MOVED OUT OF DALLAS...COLLIN AND 
ROCKWALL COUNTIES...BUT FLOODING IS MOST LIKELY CONTINUING OVER 
THESE COUNTIES FROM THE HEAVY RAIN THAT OCCURRED. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR ALREADY 
OCCURRING. KNOW YOUR LOCATION IN RELATION TO STREAMS...RIVERS OR 
CREEKS THAT CAN BECOME KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO 
DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE WATER IS 
FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU 
OFF YOUR FEET.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE 
PAST POLICE BARRICADES. ABANDON IT YOUR VEHICLE IMMEDIATELY AND SEEK 
HIGHER GROUND IF IT STALLS.

LAT...LON 3332 9589 3305 9591 3287 9599 3284 9630
          3281 9651 3258 9655 3256 9709 3298 9702
          3303 9684 3340 9681

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 10:24 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Oct 18, 10:24 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1024 PM CDT FRI OCT 18 2002

.PUBLIC DISCUSSION...
HAVE REVERSED PREVIOUS THINKING...AS CONVECTION HAS CONTINUED TO
REDEVELOP ACROSS THE NE. BIGGEST REASON FOR THE REVERSAL...IS LEWP
AND NEW ELEVATED...BUT HEAVY...CONVECTION OUT WEST. THINK SPEED OF
LEWP WILL BE A NEGATIVE FACTOR FOR ADDITIONAL FLOODING...BUT THIS
FEATURE SHOULD SLOW A BIT AND WEAKEN AS IT MOVES FURTHER INTO N
TEXAS. AS IT DECAYS AND SLOWS...ADDITIONAL HEAVY RAIN COULD RESULT.
JUST WAS NOT COMFORTABLE WITHOUT HAVING THE WATCH IN PLACE. SORRY
FOR THE LATE ISSUANCE. 80

.AVIATION DISCUSSION...
STRONG ISENTROPIC LIFTING TO CONTINUE AT LEAST THROUGH 04Z-06Z
...NORTH OF SURFACE BOUNDARY SITUATED ACROSS CENTRAL PORTIONS OF
NORTH TX...GENERALLY ALONG A GRANBURY...TO HILLSBORO...TO ATHENS
LINE. THIS IS OUT AHEAD OF OF MAIN UPPER LOW NOW MOVING INTO FAR W
TX. SO AT LEAST THIS EVENING...EXPECT GENERALLY IFR CIGS WITH THE
OCCNL MVFR CIGS...BUT WITH IFR/LIFR VSBYS IN HEAVIER POCKETS OF RAIN
OR WHERE STRONGER...EMBEDDED STORMS OCCUR ACROSS THE D/FW PORTION OF
THE TRACON. VFR CONDITIONS AROUND KACT...UNTIL LATE TONIGHT/SAT
MORNING WHEN INCREASE IN CONVECTION SHOULD RESULT IN SOME IFR/LIFT
CIGS/VSBYS. BEST ISENTROPIC LIFT WILL SHIFT NWD TWDS RED RIVER
VALLEY 06Z-12Z AS MID LVL COLD CORE APPROACHES. THE LATTER 12-15 HRS
OF THE TAF PDS FOR THE DFW TRACON WILL SEE MORE SCT SHRA/TSRA...BUT
LESS CONVECTION OVERALL WITH MORE STRATUS. GENERALLY IFR/LIFR
CIGS/VSBYS...EXCEPT WITH CONVECTION WHERE CIGS WILL GO MVFR...BUT
VSBYS WON/T. 05/

.FWD...
TX...FLOOD WATCH FOR FRIDAY NIGHT FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>134...TXZ141.
Hazardous weather outlook, Oct 18, 10:47 PM CDT, 4 hours 4 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-192015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1047 PM CDT FRI OCT 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT TONIGHT FOR THE NORTHERN HALF OF NORTH
TEXAS. HEAVY RAIN WILL CONTINUE TO MOVE ACROSS NORTH TEXAS AS A LINE
OF STRONG THUNDERSTORMS MOVES IN FROM THE WEST. AN ADDITIONAL 2 TO 4
INCHES IS POSSIBLE IN THE WATCH AREA OVERNIGHT.

A FEW STORMS MAY ALSO APPROACH SEVERE LIMITS...MAINLY FROM WIND
GUSTS NEAR 60 MPH...FOR AREAS WEST OF I-35. ADDITIONALLY...CLOUD TO
GROUND LIGHTING WILL CREATE A HAZARD OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED BY MIDNIGHT FOR AREAS
WEST OF A LINE FROM BOWIE...TO LAMPASAS.

.DAYS TWO THROUGH SEVEN...
THE RAIN AND THUNDERSTORMS WILL END FROM WEST TO EAST ACROSS THE
AREA DURING THE MORNING HOURS SATURDAY AND NO HAZARDOUS WEATHER IS
ANTICIPATED BEYOND THE EARLY MORNING HOURS.

In the hours before

Local storm report, Oct 18, 9:15 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
915 PM CDT FRI OCT 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0435 PM    EASTLAND                  TX   FLOOD
10/18/02   EASTLAND                       CITY STREET BARRICADED
                                          DUE TO HIGH WATER

0509 PM    2 N SAGINAW               TX   FLOOD
10/18/02   TARRANT                        US 287 AND OLD DECATUR RD
                                          UNDER WATER

0155 PM    4 S ROMNEY                TX   FLOOD
10/18/02   EASTLAND                       US 183 FLOODED AT SABANA
                                          RIVER

0507 PM    DALLAS                    TX   FLOOD
10/18/02   DALLAS                         SEVERAL CITY STREETS
                                          CLOSED DUE TO HIGH
                                          WATER

0554 PM                              TX   FLOOD
10/18/02   PARKER                         ROAD CLOSURES DUE TO
                                          HIGH WATER

0615 PM    PEASTER                   TX   FLOOD
10/18/02   PARKER                         SEVERAL SMALL ROADS
                                          FLOODED OFF OF FM 920

25/DH

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 3:43 AM CDTSevere Thunderstorm WarningFWDKaufman, Van Zandt62 min
Oct 19, 3:44 AM CDTFlash Flood WarningFWDDelta, Fannin, Lamar3 hr
Oct 19, 5:49 AM CDTFlash Flood WarningFWDHunt3 hr
Oct 19, 7:30 AM CDTFlash Flood WarningFWDHopkins, Rains, Van Zandt3 hr

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.